Department of Pharmacy Practice

College of Pharmacy
masthead

Asthma Medications Could Be Linked to Irregular Heartbeat in Kids

Asthma Medications Could Be Linked to Irregular Heartbeat in Kids

Medications commonly used to control asthma flare-ups are linked to an increased risk of potentially dangerous heart arrhythmias in young asthma patients, according to new research at the University of Illinois at Chicago College of Pharmacy.

Recent studies have shown that inhaled anticholinergics (IACs) may be an effective treatment option for routine asthma management, as they help prevent spasms that cause flare-ups. The medications can also prevent the buildup of thick mucus that can accompany exacerbations.

But studies of adult patients with chronic obstructive pulmonary disease have suggested a link between this class of drugs and increased cardiovascular risks, said Todd Lee, lead researcher on the new study.

"Our objective was to evaluate the association between IACs and arrhythmias in young persons with asthma," said Lee, associate professor of pharmacy practice in UIC's Center for Pharmacoeconomic Research. "Obviously this finding raises concern because of the recent interest in the use of anticholinergics in asthma."

Lee presented the study at the recent American Thoracic Society International Conference in San Francisco.

Lee and his research team identified more than 283,000 asthma patients ages 5 to 24 after reviewing data from a national health plan's claims database collected between 1997 and 2010. Among new users of asthma controller medications -- including inhaled corticosteroids, long-acting beta-agonists, and IACs -- more than 7,600 arrhythmia cases were discovered.

The researchers found that active use of IACs was associated with a 56 percent increased risk of arrhythmia, which varied based on the type of IAC used, as well as the dose, Lee said. Active users of an IAC called ipratropium had a higher risk of arrhythmia, while the risk for active users of tiotropium or a combination of ipratropium and a short-acting beta agonist, another type of asthma medication, was not statistically significant.

"While we found an increase in the risk of events associated with the use of anticholinergics, the overall number of events was relatively small," Lee said. "Therefore, the absolute risk of an event for an individual patient is relatively low."

In addition, Lee said, most of the patients using IACs in the risk analysis were using ipratropium -- not tiotropium, which has been the focus of recent therapeutic studies.

"It will be important to determine if the risk we observed with ipratropium is seen in patients using tiotropium when there is more use of the drug in the asthma population," he said.

Lee said the results of the study may aid both clinicians and patients in deciding which asthma medication to use in the future.

"Because of the potential risks with other asthma controller medications, it is important that patients and providers are aware of all of the potential risks and benefits for each of the classes of medications so they can make more informed treatment decisions," he said.

Lee's collaborators are Sruthi Adimadhyam, Glen Schumock, Surrey Walton, Min J. Joo and Joanne McKell, all of UIC.


< Go Back